I switched from Tysabri to Tecfidera 18 months ago. Had a 2-month wash-out from Tysabri, then cortisone one a month for 3 months. Started Tecfidera after the 2-months wash-out. 2 wks 140 then full dose. Starting experiencing severe lymphopenia at month 6. Now at month 16 dropped down to 586. Should I stop Tecfidera considering my average lympho count has been 600 for 13 months. I was offered Aubagio but I'm fearing hepatic problems (had hepatic problems leading to stop Gylenia) and hair loss. How long is the recommended wash-out ? Thank you. Marie
I’ll handle each of your questions separately since they are not related:
1. How long is the recommended wash out on Tysabri? There is no recommended wash out period. I prefer to start patients on an alternative Disease modifying therapy (DMT) as soon as possible to avoid a relapse during the Tysabri withdrawal period which is common in the first 6 months after stopping Tysabri. It often takes time for DMTs to become fully effective and the longer you wait to start a new DMT, the higher the likelihood you will experience a relapse. You would not start another DMT immediately after stopping tysabri, if there is any concern you could have either symptomatic or presymptomatic PML. This is why we always obtain a repeat MRI of the brain before starting a new DMT and then repeat the MRI 3 months later.
2. How do you know when you to stop Tecfidera because of a low lymphocyte count? This is an area of controversy right now. All agree that persistent (a few months) Lymphocyte counts below 500 should prompt you to stop treatment. I personally recommend stopping Tecfidera with lymphocyte counts below 600 lasting for more than 3 months. Since Lymphocyte counts tend to remain low or drop further, especially in people over 55, I tend to halt treatment, at least temporarily, in patients with lymphocyte counts between 600 and 800 with large drops in CD8 counts (a type of lymphocyte subset), if persistent for more than 6 months. The concern is that lymphocyte counts may fail to recovery if they persist too long. Discuss your concerns with your MS specialist and the options available to you. Only your MS specialist knows enough about the details of your illness to assist you with treatment decisions.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.